From Zyprexa to Haldol

V

Viktoria

Well-known member
Joined
Jul 11, 2014
Messages
2,276
I'm being switched from Zyprexa (Olanzapine) to Haldol, because of the weight gain/increased appetite that Zyprexa causes.

What are your experiences with Haldol when used to treat psychosis? I have had it before but I can't remember what it did and what I got it for - that was ages ago.

Has anyone perhaps made the same switch?
I had Zyprexa 10 mg and will get Haldol 2,5 mg.
 
Passionflower

Passionflower

Well-known member
Joined
Jul 15, 2011
Messages
1,387
Location
UK
I have taken olanzapine before at 10 mg and it suited me very well but weight gain made it a no no for me too. I have just changed to stelazine from Haldol 15mg as it didn't really knock the psychosis, from schizophrenia, on the head. Haldol did have some effect in toning the voices down and making me more relaxed and I didn't have any side effects from it.Unfortunately I need high doses of drugs to be effective but it is not usually like that for most other people. Normally Haldol is a bit harsh for side effects and that is why it is not used so much these days. I did lose all the olanzapine weight whilst on Haldol though which was a bonus!
 
V

Viktoria

Well-known member
Joined
Jul 11, 2014
Messages
2,276
Thanks for your response, that's helpful. That's quite a difference in dose... What are those harsh side effects then? I read Akathisia is common.
 
Passionflower

Passionflower

Well-known member
Joined
Jul 15, 2011
Messages
1,387
Location
UK
I think the worst side effects is the jerky body movements, akathisia,stiff joints and muscles and the shakes. Other things are elevation of prolactin levels which did happen to me but I suppose is dose related. Apparently it can cause bad insomnia but that didn't happen to me. There are a raft of side effects but then there always are with antipsychotics aren't there?
 
F

FarAway

Member
Joined
Oct 2, 2014
Messages
6
Location
Europe
I got an injection of Haldol (not sure what dosage) the very first night that I first came to the mental health hospital. I had 'blackouts' the next day and couldn't walk myself for a day or so, I was all wobbly/unstable to walk, others had to support me. Then I was put on Zyprexa. Weight gain, yup, but preferred it to Haldol lol. People in the mental health hospital were afraid of Haldol. Some negative discussions of it online too. Maybe it's better on a lower dosage, dunno.

Hope you'll be alright with it or find something even better!
 
V

Viktoria

Well-known member
Joined
Jul 11, 2014
Messages
2,276
That must have been nasty, to have blackouts and be so physically unstable!
I have taken it for nearly a week now and so far I don't think I've had any side effects at all. I guess I am on a quite low dose, I think it will go up though so I don't know if that would increase side effects for me.
 
N

Nicola398

Guest
Hello Vicktoria,
I was away from the forum for a couple of weeks when you were discharged from hospital.How are you getting on at home and how are you feeling now?It is good to know you finally got out of there and are doing well.You realize now that you were ill then?You have got over the feelings of wanting to end it all then and has Becky gone now?How have you settled into life outside the hospital?I am sorry to hear you are having trouble with putting on weight due to the psyche drugs.For me excess weight and controlling it is an ongoing thing ever since I took Olanzapine(Zeprexa) years ago, I grew in size, I don't take Olanzapine now but still my weight is a problem.They don't realize how distressing it is!
 
Top